How to Treat Dry and Peeling Skin From Retin-A

8 Tips to Keep Your Skin Bright and Healthy

You just started using Retin-A (tretinoin) to treat your acne. Now your skin is so dry, it almost looks worse than the acne itself. Unfortunately, dry, peeling, and flaky skin are pretty much par for the course when using any topical retinoid like Retin-A. These side effects are normal and tend to be at their worst during the first few weeks of starting treatment.

Don't ditch your treatment just yet, though. There are some things you can do to reduce dryness and peeling, and help your skin look and feel a whole lot better.

Although these tips were written with Retin-A in mind, they will work for combating dryness caused by any topical retinoid, including Retin-A Micro), Differin (adapalene), Tazorac (tazarotene) or any combination acne medication containing a topical retinoid.

Use Extra-Gentle Skin Care Products

If you've been using a face wash meant for oily or acne-prone skin, the first thing you'll want to do is switch to a mild cleanser. Unscented Dove, the basic Neutrogena bar, or Cetaphil cleanser are all gentle choices.

Or try cream-based, non-foaming cleansers. These are less drying than foaming face washes. Ask your dermatologist what he/she recommends. You can always skip the cleansing products altogether and simply use plain water (unless you need to remove makeup).

Avoid over-the-counter acne treatment products, including astringent toners, medicated pads, or moisturizers and creams with acne-fighting ingredients like benzoyl peroxide.

Your tretinoin medication is the only acne treatment you need unless your dermatologist suggests otherwise.

You'll also want to stop using shaving lotions, aftershaves, perfumes, and cologne for the time being. Using these products while using Retin-A can make dryness, burning and stinging worse. 

Dry Your Skin Before Application

Make sure your skin is completely dry after cleansing and before applying Retin-A. Any bit of moisture left on the skin can increase the chance of skin irritation. Many dermatologists recommend waiting at least 20 minutes after cleansing before applying your medication.

Use an Oil-Free Moisturizer

While using any topical retinoid medication, a moisturizer is a must! Even if you typically don't use a facial moisturizer, you'll definitely want to start now. Using it every day can help stave off the worst of the dryness and makes your skin feel a whole lot better.

But not any moisturizer will do. A fragrance-free, hypoallergenic brand will be less irritating to your already tender skin. Look for moisturizers marketed toward sensitive skin types.

Already using a moisturizer but still feeling dry? The product you normally use may not be emollient enough now that you're using Retin-A. Try a heavier product. Whatever brand you use, be certain it is labeled noncomedogenic, so it won't clog your pores.

Avoid moisturizers with exfoliating ingredients like alpha hydroxy acids, salicylic acid, or glycolic acid. If a product label contains the word "brightening," "blemish-control," or "anti-aging," it probably has one of these.

Tretinoin causes rapid exfoliation and is also used as an anti-aging treatment, so you need no other.

What you do need, though, is sun protection. Topical retinoids can make your skin more susceptible to sunburn and sun damage. So, if your moisturizer contains SPF 30 or higher, all the better.

Apply the Moisturizer First

You can use your moisturizer as a buffer between your skin and the Retin-A, to help lessen the irritating effects. Put your moisturizer on first, and let it absorb for a few minutes. Then apply Retin-A over the top.

Don't Overuse Retin-A

It's tempting to use extra medication in the hopes of a quick result, but using Retin-A more often than prescribed is a surefire way to get red, irritated, peeling skin. Don't overdo your application; more won't clear your skin any faster.

A small dab of Retin-A will go a long way. All you really need is a pea-sized drop for your entire face. If you're using a dime-sized dollop, you are using way too much.

Gently Exfoliate With a Soft Cloth

Even with careful treatment, expect to get some amount dryness and flaking, especially during your first few weeks of using Retin-A. If flaky skin is really bothering you, you can remove it by gently massaging the skin with a soft, damp washcloth.

Take care not to scrub too hard, though, or you could make your skin feel worse. And definitely, don't use super abrasive scrubs. These are too aggressive for your skin right now.

Build Your Tolerance Slowly

Until your skin builds up a tolerance to the medication, wearing it all day may be too irritating. Wearing it for shorter periods of time, and then washing it off, will give your skin a chance to get used to the Retin-A while keeping side effects to a minimum. It will also start you off on your acne treatment routine.

Try wearing Retin-A for just an hour before washing it off with soap and water. If your skin feels dry and irritated, cut back to 20 minutes. Build up your tolerance slowly to avoid skin injury.

Even if your skin never allows an all-day application of Retin-A, you'll most likely get significant clearing of acne even with a short application time. Of course, you should run this plan by your dermatologist first before you try it.

Scale Back to Every Other Day

Is your skin still uncomfortably dry and peeling? Try using your Retin-A once every other day, or even once every two to three days, for a short period of time.

Skipping days will give your skin a needed break. Once your skin starts to feel better, slowly work up to using it every day (or as directed by your dermatologist).

Don't stop using your treatment altogether. As your skin adjusts to the medication, dryness and peeling will lessen. Try to keep your eye on the prize!

A Word From Verywell

If your skin is extremely dry, or you have severe peeling, flaking, burning, redness or irritation, let your dermatologist know right away. Just be prepared—your dermatologist may ask you to keep up with treatment for the time being.

Here's where you'll have to be honest with yourself and your doctor. If you feel like you simply can't take the side effects, tell your dermatologist. He/she can help you devise a new acne treatment plan if need be. 

Trying a new medication is better than just stopping treatment altogether. But remember, all acne medications cause dryness and peeling, so some degree.

Was this page helpful?
Article Sources